Iowa, 2021

Drought in Iowa, November 1 to 2, 2021

November 1 to 2, 2021 · NWS ARX · 1 event in 1 county or zone

5 inches of rain fell.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The severe drought conditions that developed in June across southwestern Floyd County came to an end in early November after 1 to 1.5 inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 31, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 31, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1145 PM CDT Sun Oct 31 2021

.SHORT TERM...(This evening through Monday)
Issued at 248 PM CDT Sun Oct 31 2021

This afternoon's clouds gradually dissipate after sunset.
Radiational cooling will follow overnight allowing temperatures to
drop into the mid 20s to lower 30s. The pressure gradient
continues to slowly weaken as the cold front that passed through
the area this morning advances eastward, but it will remain breezy
tomorrow with 10-15 knot winds and gusts up to 20 knots.
Otherwise look forward to partly to mostly sunny skies across most
of the area with high pressure building in at the surface to
start the week.

.LONG TERM...(Monday night through Sunday)
Issued at 248 PM CDT Sun Oct 31 2021

The forecast continues to remain consistent- troughing at upper
levels has moved in and will continue to dominate the synoptic flow
with high pressure at the surface. Model inconsistencies exists with
the timing of embedded shortwave troughs in the flow beginning
Tuesday, but the GEFS and EC ensemble members largely do not
precipitate through the forecast period so there is no mention of
sensible weather at this time. Cooler air being funneled in by the
northwesterly flow aloft will keep temperatures below normal through
the week before rebounding to near-normal values next weekend when
a ridge moves in from the High Plains. The coolest days looks to
be Tuesday and Wednesday when high temperatures top out in the
upper 30s to mid 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1143 PM CDT Sun Oct 31 2021

VFR conditions persist at both sites for the 06Z forecast period.
Similar conditions to yesterday with winds and fl050-070 cumulus
deck increasing with daytime heating. Expect both to wane with loss
of daytime heating (i.e. early evening). Max afternoon wind gusts
expected to be lighter than yesterday at ~20-25 kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...KAA
LONG TERM...KAA
AVIATION...JAR
Hazardous weather outlook, Oct 31, 2:00 AM CST, 22 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
300 AM CDT Sun Oct 31 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
300 AM CDT Sun Oct 31 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Floyd

When
November 1, 12:00 AM CST to November 2, 6:00 AM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

The severe drought conditions that had been in place across the southwest corner of Floyd County ended in early November after 1 to 1.5 inches of rain fell across the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991742.